Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 261, NWS Norman, OK

May 13, 2004Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 13, 2004, 12:28 PM CDT for Knox County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 12:28 PM CDT (17:28 UTC)
Expired
May 13, 2004, 1:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Knox County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:45 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 5.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS54 KOUN 131728
SVROKC
TXC275-131815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1228 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHERN TEXAS

* UNTIL 115 PM CDT

* AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR KNOX CITY...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BENJAMIN...KNOX CITY...MUNDAY...
  RHINELAND AND VERA

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3341 9998 3341 9962 3363 9956 3358 9986

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:43 AM CDT, 45 minutes earlier.

Area forecast discussion, May 13, 11:43 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1143 AM CDT THU MAY 13 2004

.DISCUSSION...
APPROACHING UPPER LEVEL TROF IS RESULTING IN INCREASING ASCENT
WITHIN THE LOW LEVEL FRONTAL ZONE ACROSS NTEX/OK LATE THIS
MORNING..AIDED BY APPARENT NWD PROPAGATION OF GRAVITY WAVE FROM MCS
IN TEXAS.  18Z OUN SOUNDING WAS RELEASED A BIT EARLY TO AVOID
CONTAMINATION BY CONVECTION DEVELOPING JUST SOUTH OF NORMAN..AND
INDICATES COPIOUS MOISTURE AND VIRTUALLY NO CAP W.R.T. NEAR-SURFACE
PARCELS. WIND PROFILE IS MARGINALLY FAVORABLE FOR HP SUPERCELLS
GIVEN INSTABILITY..WITH DISTINCT WEAKNESS IN FLOW AROUND 700 MB.
SFC BOUNDARY CONTINUES TO MOVE SWD..BUT IS SLOWLY REORIENTING MORE
N-S.  SITUATION APPEARS VERY GOOD FOR COMBINED SEVERE/FLOOD EVENT
OVER NEXT 6-18 HRS..WITH STORMS CONTINUING TO BUILD WITHIN FRONTAL
ZONE THRU AFTERNOON AS INSTABILITY INCREASES. INCREASING LOW LEVEL
FRONTOGENESIS ALSO LIKELY TO HELP IN FOCUS FOR HEAVY RAINFALL INTO
OVERNIGHT HOURS WITH INCREASING MOISTURE FLUX WITH LLJ.  HAVE
HOISTED FLASH FLOOD WATCH THRU 6 AM FRIDAY FOR ALL AREAS ALONG AND
TO THE SE OF CURRENT FRONTAL POSITION..AND HAVE INCLUDED SOME
COUNTIES JUST ON COOL SIDE OF SFC FRONT AS WELL. UPDATES ALREADY
AVAILABLE..MOST RECENT THINKING ON SVR SITUATION FORTHCOMING SHORTLY
IN NEW HAZARDOUS WX OUTLOOK AT 17Z.
 MILLER

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THRU 6 AM FRI SOUTHEAST OF AN
     ALTUS/CORDELL/WATONGA/ENID/BLACKWELL LINE.
TX...FLASH FLOOD WATCH ALL ZONES THUR 6 AM FRI.

&&

322 AM CDT THU MAY 13 2004

ELEVATED CONVECTION HAS DEVELOPED IN N CENTRAL OK ON AN OUTFLOW
BOUNDARY THAT IS MOVING SOUTH ACROSS THE AREA EARLY THIS MORNING.
EXPECT THIS TO DIMINISH LATER THIS MORNING. BEFORE ISSUANCE...WILL
MAKE ANY NEEDED CHANGES TO MORNING POPS BASED ON RADAR/SATELLITE
TRENDS. AS UPR TROUGH PUSHES EAST INTO THE PLAINS TODAY...A COLD
FRONT WILL MOVE SE ACROSS THE AREA. A TRIPLE POINT IS EXPECTED TO
DEVELOP IN VICINITY OF SW OK/WESTERN N TX ZONES...WITH DRYLINE NEAR
THE WICHITA FALLS AREA THIS AFTN. SHOWERS AND THUNDERSTORMS WILL
LIKELY DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTN CONTINUING
INTO TONIGHT. STORMS COULD ALSO DEVELOP ALONG THE DRYLINE AND THE
OUTFLOW BOUNDARY. SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON/EVENING WITH SUFFICIENT INSTABILITY EXPECTED OVR THE AREA.
THE ACTIVITY IS EXPECTED TO EVOLVE INTO MORE OF A HEAVY RAIN EVENT
TONIGHT...WITH FLASH FLOODING POSSIBLE. HOWEVER...DUE TO
UNCERTAINTIES IN EXACT FRONTAL POSITION WILL NOT ISSUE FLASH FLOOD
WATCH ATTM AND LET DAY SHIFT EVALUATE. FRONT EXPECTED TO PUSH SOUTH
OF FA FRI MORNING...WITH A FEW LINGERING SHOWERS ACROSS EXTREME
SOUTHERN OK. MAX TEMPS TODAY A BIT DIFFICULT WITH FRONT MOVING
ACROSS THE AREA BRINGING COOLER AIR AND NORTHERLY WINDS. COOL DAY
FRI WITH BELOW NORMAL TEMPS ACROSS THE FA. DID NOT MAKE ANY MAJOR
CHANGES TO EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  82  52  68  51 /  70  80  10  10
HOBART OK         82  51  71  54 /  70  40  10  10
WICHITA FALLS TX  86  56  73  56 /  70  80  10  10
GAGE OK           64  39  70  49 /  10  10  10  10
PONCA CITY OK     74  49  65  48 /  70  30  10  10
DURANT OK         84  60  72  56 /  70  80  20  10

&&

25
Hazardous weather outlook, May 13, 12:00 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAY 13 2004

OKZ004>048-050>052-TXZ083>090-141200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
NUMEROUS THUNDERSTORMS... AND SCATTERED SEVERE STORMS... ARE LIKELY
TO PERSIST THROUGH THIS AFTERNOON AND MUCH OF TONIGHT ACROSS A LARGE
PORTION OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THUNDERSTORMS WILL OCCUR ALONG AND TO THE SOUTHEAST OF A LINE FROM
QUANAH TEXAS... TO HOBART... TO WATONGA... TO BLACKWELL.

TIMING...
THUNDERSTORMS WILL BE ONGOING FROM NOON THROUGH TONIGHT.

EXPECTED WEATHER AND IMPACTS...
NICKEL TO QUARTER SIZE HAIL WILL BE COMMON WITH THE STRONGER
STORMS... WITH A SOMEWHAT LESSER RISK OF WINDS FROM 60 TO 70 MPH.
THERE WILL BE A RISK OF HP SUPERCELLS THIS AFTERNOON AND EVENING...
AND ANY SUCH STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
PERHAPS TENNIS BALL SIZE OR LARGER AND NON-TORNADIC WINDS IN EXCESS
OF 75 MPH. THERE WILL ALSO BE A LOW PROBABILITY OF TORNADOES WITH
ANY SUCH STORMS. THE PROBABILITY OF SEVERE WEATHER WILL BE MAXIMIZED
FROM EARLY THIS AFTERNOON THROUGH MID EVENING.

RECOMMENDED ACTIONS...
SEVERE WEATHER OPERATIONS WILL BE REQUIRED FOR STORM SPOTTER GROUPS
AND EMERGENCY MANAGEMENT PERSONNEL THROUGH TONIGHT.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. THUNDERSTORMS HAVE RAPIDLY
DEVELOPED WITHIN THE FRONTAL ZONE... AND AS AN UPPER LEVEL TROUGH
APPROACHES THE SOUTHERN PLAINS... ADDITIONAL THUNDERSTORMS WILL
CONTINUE TO REDEVELOP THROUGH TONIGHT.  STRONG INSTABILITY COMBINED
WITH SUFFICIENT SHEAR WILL PROVIDE THE OPPORTUNITY FOR A FEW HP
SUPERCELLS THAT MAY PRODUCE GIANT HAIL AND DESTRUCTIVE WINDS...
ALONG WITH BRIEF TORNADOES.  HOWEVER... THE PRIMARY SEVERE MODE IS
LIKELY TO BE ORGANIZED MULTICELL STORMS PRODUCING LOWER-END SEVERE
HAIL AND WINDS... ALONG WITH TORRENTIAL DOWNPOURS AND HEAVY RAINFALL.
THE HIGHEST RISK OF HP SUPERCELLS WILL BE FROM WESTERN NORTH TEXAS
NORTHEASTWARD INTO SOUTH CENTRAL AND CENTRAL OKLAHOMA DURING THE
AFTERNOON AND EARLY EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY MANY OF THE STORMS.
WIDESPREAD RAINFALL TOTALS FROM 1 TO 3 INCHES ARE LIKELY... WITH
LOCAL AMOUNTS IN EXCESS OF 5 INCHES POSSIBLE BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
LINGERING THUNDERSTORMS WILL MOVE OUT OF EXTREME SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS EARLY FRIDAY. THE MAIN CONCERN FROM ANY
STORMS FRIDAY MORNING WILL BE CONTINUED HEAVY RAINFALL. THERE WILL
BE A CHANCE FOR THUNDERSTORMS TO RETURN TO THE AREA SUNDAY THROUGH
TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING MAY 14.

 MILLER

In the hours before

Special weather statement, May 13, 11:38 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1138 AM CDT THU MAY 13 2004

TXZ085-131700-
WILBARGER TX-
1138 AM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER LOCKETT AT 1138 AM CDT...
MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

30
Local storm report, May 13, 12:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1201 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             3 W LOCKETT             34.08N 99.42W
05/13/2004  0.88 INCH        WILBARGER          TX   PUBLIC

&&

JP
Local storm report, May 13, 12:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             KNOX CITY               33.42N 99.82W
05/13/2004  0.75 INCH        KNOX               TX   PUBLIC

&&

JP
Special weather statement, May 13, 12:19 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT THU MAY 13 2004

OKZ023-027-131730-
CADDO OK-GRADY OK-
1219 PM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF ANADARKO AT 1219 PM
CDT...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

30
Special weather statement, May 13, 12:25 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT THU MAY 13 2004

OKZ019-026-131745-
LINCOLN OK-LOGAN OK-
1225 PM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND LOGAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF TRYON AT 1225
PM CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN LINCOLN AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, May 13, 12:26 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1226 PM CDT THU MAY 13 2004

OKZ020-131745-
PAYNE OK-
1226 PM CDT THU MAY 13 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GLENCOE AT 1226 PM
CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN PAYNE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:02 PM CDTSevere Thunderstorm WarningOUNHardeman28 min
May 12, 7:11 PM CDTSevere Thunderstorm WarningOUNWilbarger49 min
May 12, 7:29 PM CDTSevere Thunderstorm WarningOUNHardeman46 min
May 13, 11:41 AM CDTSevere Thunderstorm WarningOUNKnox49 min
May 13, 11:42 AM CDTSevere Thunderstorm WarningOUNWilbarger48 min
May 13, 12:34 PM CDTSevere Thunderstorm WarningOUNWilbarger26 min
May 13, 12:55 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger50 min
May 13, 12:57 PM CDTSevere Thunderstorm WarningOUNBaylor48 min
May 13, 1:23 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor52 min
May 13, 1:42 PM CDTSevere Thunderstorm WarningOUNWichita48 min
May 13, 2:11 PM CDTSevere Thunderstorm WarningOUNArcher49 min
May 13, 2:13 PM CDTSevere Thunderstorm WarningOUNClay47 min
May 13, 2:18 PM CDTSevere Thunderstorm WarningOUNBaylor42 min
May 13, 2:26 PM CDTSevere Thunderstorm WarningOUNWichita49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.